CLOT+

Lee JY, Oh IY, Lee JH, et al. The increased risk of bleeding due to drug-drug interactions in patients administered direct oral anticoagulants. Thromb Res. 2020 Aug 3;195:243-249. doi: 10.1016/j.thromres.2020.07.054. (Original study)
Abstract

INTRODUCTION: Direct oral anticoagulants (DOACs) have the potential to increase bleeding due to drug-drug interactions (DDIs). In the present study, the risk of bleeding was evaluated when drugs with potential DDIs were simultaneously prescribed with DOACs.

MATERIALS AND METHODS: The present study included patients with non-valvular atrial fibrillation (AF) and venous thromboembolism (VTE) who were newly prescribed DOACs between January 2014 and December 2016.

RESULTS: The study included 115,362 patients with AF or VTE who were newly administered DOACs (median age, 73 years, range, 19-108 years; males, 53.0%; AF, 81.9%). A total of 7001 any bleeding (6.1%) and 2283 major bleeding (2.0%) events occurred with DOAC prescriptions. Based on multiple logistic regression analysis, the number of DDIs was significantly associated with bleeding events independent of CHA2DS2-VASc score and Charlson Comorbidity Index (CCI). The rates of exposure to DDI drugs associated with any bleeding and major bleeding were 56.7% and 66.1%, respectively. The most common DDI drugs showed similar distributions in any or major bleeding; non-steroidal anti-inflammatory drugs (NSAIDs), antiplatelet agents, diltiazem, and amiodarone were frequently prescribed.

CONCLUSIONS: Physicians prescribing DOACs for AF or VTE should be aware of the increasing risk of bleeding associated with drugs having potential DDIs regardless of comorbidities.

Ratings
Discipline Area Score
Physician 6 / 7
Comments from CLOT+ subscribers

No subscriber has commented on this article yet.